Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 223, NWS Dodge City, KS

August 6, 2000Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 6, 2000, 1:00 AM CDT for Finney County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 6, 2000, 1:00 AM CDT (06:00 UTC)
Expired
Aug 6, 2000, 1:45 AM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Finney County, KS

The radar

The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 1:15 AM CDTThunderstorm Wind 52 EKalvesta, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2872 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2872 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2639 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WUUS53 KDDC 060601
SVRDDC
KSC055-060645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
100 AM CDT SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FINNEY COUNTY IN SOUTHWEST KANSAS

* UNTIL 145 AM CDT

* AT 100 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES WEST OF KALVESTA...OR ABOUT 17 MILES NORTH OF
  CIMARRON...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  KALVESTA AT 120 AM CDT.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES.
  WINDS UP TO 60 MILES AN HOUR.

STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.

LAT...LON 3809 10060 3792 10051 3802 10017 3825 10024

POAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:20 PM CDT, 9 hours 40 minutes earlier.

Area forecast discussion, Aug 5, 3:20 PM CDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT SAT AUG 5 2000

PESKY MID-LEVEL SHRA/TSRA OCCURRED OVER PARTS OF THE CWA THIS
MORNING INTO EARLY AFTERNOON BEFORE DYING. CONVECTION WAS VERY HIGH
BASED, AND NOT MUCH PCPN REACHED THE GROUND. ANOTHER HOT DAY ACROSS
THE CWA WITH SURFACE WARM TROF EXTENDING FROM NORTH CENTRAL KANSAS
SOUTHWEST TO THE CENTRAL PANHANDLES THIS AFTERNOON.

MAIN FORECAST CONCERN CENTERS AROUND PCPN CHANCES FOR THE NEXT
SEVERAL DAYS. WATER VAPOR LOOP SHOWS SEVERAL VORTS MOVING THROUGH
THE FLOW OVER THE NORTHERN TIER OF STATES THIS AFTERNOON. CONVECTION
TRYING TO GO OVER EASTERN WYOMING, EXTREME WESTERN NEBRASKA, AND
PARTS OF NORTHEASTERN COLORADO. CU ALSO FIRMING UP ALONG BOUNDARY
OVER SOUTHERN NEBRASKA. WITH BEST LOW-LEVEL MOISTURE NORTHEAST OF
CWA, AND LOW-LEVEL DOWNSLOPE FLOW NOTED OVER MUCH OF THE HIGH
PLAINS, CURRENT CONVECTION TO OUR NORTHWEST MAY HAVE A HARD TIME
GETTING INTO CWA PAST SUNSET. HOWEVER, SHOULD STORMS GO ALONG
SOUTHERN NEBRASKA BOUNDARY, THEY MAY GET INTO EASTERN CWA TONIGHT.
AGAIN, LACK OF ABUNDANT LOW-LEVEL MOISTURE REMAINS A PROBLEM FOR
WIDESPREAD CONVECTION. ALSO, WITH THE MID-LEVEL GARBAGE THAT
OCCURRED EARLIER TODAY, WE COULD SEE A REPEAT OF THAT FOR JUST ABOUT
ANYTIME, ESPECIALLY WITH STEEP MID-LEVEL LRS REMAINING OVERHEAD.
UPSHOT OF ALL THIS IS THAT I CAN FIND NO REASON TO DEVIATE FROM FWC
NUMBERS FOR POPS. SO, I WILL PLAN TO SHOTGUN LOW POPS FOR ALL
COUNTIES FOR TONIGHT.

FOR SUNDAY, ANY OUTFLOW THAT'S GENERATED FROM THUNDERSTORMS WILL
WASHOUT, AND THE CWA SHOULD RETURN TO SOUTHERLY FLOW. ALSO, HIGHS
WILL BE ONLY SLIGHTLY COOLER WITH BULK OF VERY HOT AIR JUST TO OUR
SOUTHEAST. AGAIN, WILL SHOTGUN LOW POPS EVERYWHERE BASED ON THE
POSSIBILITY OF HIGH TERRAIN CONVECTION GETTING TO CWA FROM THE VERY
LATE AFTERNOON INTO THE OVERNIGHT PERIOD.

MONDAY LOOKS TO BE RATHER WARM BASED ON INCREASED WAA, SO WILL GO
CLOSE TO GUIDANCE VALUES FOR HIGHS. OF SOME CONCERN IS THAT THE
EASTERLY WAVE CURRENTLY OVER EXTREME NORTHERN MEXICO AND FAR WESTERN
TEXAS MIGHT MAKE A MOVE MORE NORTHEAST WITH TIME, PUTTING IT CLOSE
TO THE CWA. ALBEIT SMALL, WILL GO AHEAD AND SHOTGUN MORE LOW POPS TO
ACCOUNT FOR THIS.

COORD W/ICT.

EXTENDED DISCUSSION...
ALL MODELS IN REASONABLE AGREEMENT ON A MEAN UPPER RIDGE REMAINING
IN PLACE ACROSS THE CENTRAL CONUS. FMR NUMBERS ARE A BIT ABOVE
CLIMATOLOGY FOR HIGHS EACH DAY WHICH SEEMS REASONABLE. WITH NO
AIRMASS CHANGE EXPECTED AND CONSIDERABLE MOISTURE AVAILABLE CANNOT
RULE OUT SOME CHANCE FOR CONVECTION THROUGH THE PERIOD. IN SHORT
THIS FORECAST WILL BE FOR ABOVE CLIMATOLOGY FOR HIGH TEMPERATURES
AND PURE CLIMATOLOGY FOR LOWS AND POPS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 068/093 068/096 069 222
GCK 067/094 \067/095 068 222
EHA 067/095 067/099 068 222
LBL 069/096 069/100 070 222
HYS 069/092 068/093 070 222
P28 071/093 070/098 072 222

.DDC...NONE.

MCCAMMON/JOHNSON

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.